Main Page Content

Beyond the risk of overdose, there are other harmful effects and behaviors that can happen with the misuse or abuse of opioids. Some of these behaviors can increase the risk of overdose or lead to other dangerous outcomes.

  • Addiction. This may include physical dependence, where over time a person’s body gets used to the drug and develops tolerance to some of its effects. This means that the person needs to continually take more to get the same feeling. As the amount taken increases, so does the risk of overdose.
  • Withdrawal. Teens who are dependent on opioids may experience withdrawal if they suddenly stop using the drug. The symptoms of withdrawal include intense restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, and cold flashes. The experience of withdrawal can lead to depression and suicidal feelings. *Withdrawal is a serious effect that can occur when people are attempting to stop using substances, and should be done with proper medical supervision.
  • Crushing time-released / slow-release products. Time-released prescription painkillers that are designed to deliver pain-relieving medication slowly over several hours are sometimes crushed and snorted or injected. Crushing these products causes the drug to enter the system all at once, which could result in an overdose.
  • Using opioids with other substances. When opioids are combined with alcohol or other depressant drugs, such as anti-anxiety or sleeping pills (e.g., benzodiazepines, Xanax, valium, lorazepam), Gravol, ketamine, or GHB, the risk of overdose increases.
  • Impaired judgement leading to risky behaviors. Opioids can impair decision-making skills and judgement, and may result in risky behaviors. These behaviors can increase the chances of young people being injured or killed, and may include fighting, using more substances, risky sexual activities, impaired driving, or suicidal behavior.

Related Content: 

Last modified: 
Monday, December 9, 2019 - 3:18pm